Hail, El Paso
- When
- July 28, 1:53 PM MST to 1:58 PM MST
- Where
- El Paso County, 4.29 mi ESE of Monument
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -104.810
Hailstones up to the size of quarters were noted near Monument as a severe thunderstorm impacted the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hailstones up to the size of quarters were noted near Monument as a severe thunderstorm impacted the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM MST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 247 PM MDT Sat Jul 28 2018 ...Severe storms continue to possible across the Plains... Current water vapor imagery and upper air analysis indicating upper level high pressure persisting across the Desert SW and West Coast, with a broad upper trough in place across the Upper Great Lakes and Central CONUS, keeping moderate west to northwest flow aloft in place across the area. Water vapor imagery indicating a few embedded disturbances within the flow along with slightly drier air working into the area, with satellite blended total precipitable water product indicating pwats between 0.7 and 1.0 inches from west to east across the state. Regional radars indicating scattered storms across the higher terrain, with storms moving fairly quickly to the east southeast across the adjacent plains at this time. Tonight...No big changes to current forecast with storms expected to continue to spread east across the higher terrain and out across the far southeast plains through the evening, before ending from west to east after midnight. Storms expected to increase in intensity the further east you go, especially east of the I-25 corridor, with mixed layer CAPE of 1000-2000 j/kg and bulk shears running between 25-40kts across the area. Still looking like the far southeastern Plains, especially Kiowa, Bent, and Prowers counties will have the highest threat of severe storms through the late afternoon and evening. Should see skies clearing through the overnight hours and could see some stratus developing across the plains into early Sunday morning. Sunday...Latest guidance consistent with increasing northwest flow aloft as a strong upper trof associated upper jet drops into WY/northern CO late in the period. Moisture backs into eastern CO during the day and with easterly flow beneath strengthening northwest flow aloft resulting in favorable instability and shear for supercells. Current day 2 outlook has slight risk covering most of eastern CO which looks on track. High res models develop thunderstorms over the mountains by 18-19z...then spread them eastward onto the adjacent plains during the afternoon and evening where they encounter increased moisture and instability. Large hail and damaging winds will be the primary storm risks...but an isolated tornado will also be possible, particularly to the east of the I-25 corridor where low level moisture is deeper. Flash flood threat will remain elevated for burn scars...though fast storm motions should help limit the heavy rainfall threat to the strongest storms. .LONG TERM...(Sunday night through Saturday) Issued at 247 PM MDT Sat Jul 28 2018 ...Active weather pattern continues through Monday...then a transition towards drier weather with more typical recycling monsoon moisture pattern returning by late week... One or more convective clusters will drop southeastward across the plains Sun/Sunday night. Nam12 is the wettest model showing one round of convection with severe potential moving through the southeast plains Sunday evening...then another round dropping in from the north northwest Sunday night after midnight. GFS is less robust with the 2nd round Sunday night...but does keep thunderstorms going through much of the night as the upper trof axis rotates in from the north sending a reinforcing cold front through the plains. May need a flash flood watch for the plains Sunday night as many areas have received heavy rainfall the past couple days. High CAPE (2000 +j/kg) and deep layer shear (50-60+ kts) is quite impressive Sunday evening given higher dew points and stronger upper flow aloft, so severe threat will likely be higher across southeast CO and will be shifted more westward towards the I-25 corridor. Faster storm motions should help to reduce the flash flood threat for burn scars and urban areas some. However given the saturated ground conditions from rainfall earlier this week, this may not be enough to completely mitigate the problem. Therefore burn scars will still need to be watched Sunday evening for a flash flood potential. Upper trof axis will still be transitioning through southeast CO on Monday, however models advertise some drier and potentially more stable conditions spreading across the plains Monday afternoon which appears to limit convection for the eastern areas. Upslope flow into the southeast mountains and persistent strong deep layer shears (50+kts) suggest a low end strong to severe thunderstorm threat across the Sangres, Wets and Pikes Peak region Monday afternoon and evening. CAPEs are advertised up to around 1000j/kg with deep layers shears around 50+ kts. Once again, burn scars will be at risk for flash flooding though storm intensity will determine the risk as storm should be fairly quick movers. Dew points are advertised to drop off even more for Tuesday afternoon...ranging from the 20s across the mountains to 40s across most of the plains. Although there will still be the risk for at least isolated mountain thunderstorms...this will bring a respite in the widespread heavy rainfall for much of the area. The western U.S. upper ridge transitions eastward by late week. CO still sits on the northeast periphery of the upper high with weak shortwaves rotating southeastward across CO. Flow aloft will be weaker though...so severe thunderstorm threat should go down. However as monsoon moisture recirculates through the upper high...daily afternoon showers and thunderstorms will be possible over the mountains. Storm motions will be slower so risk for heavy rainfall on burn scars will increase slightly...though storms may be more hit or miss. For the plains...southerly return flow will eventually advect higher dew points back into the area by Friday with the potential for thunderstorms developing along the surface trof axis during the afternoons and evenings by late week into next weekend. -KT && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 247 PM MDT Sat Jul 28 2018 Scattered thunderstorms will spread off the mountains into the adjacent valleys and I-25 corridor...affecting ALS through 23z...and KCOS and KPUB through 01z. Erratic wind gusts up to 35 kts...locally heavy rainfall and brief MVFR to VFR cigs with +TSRA will be possible with KCOS seeing the best chance. Isolated stronger storms will be capable of producing small hail east of I-25 but it is unclear if these will impact either terminal at this point and further AMD may be necessary. Thunderstorms should decrease after 01z as they push east of the I-25 corridor terminals. Some patchy stratus/fog will be possible across the plains tonight with potential for MVFR cigs/vis. Another round of thunderstorms will be likely on Sunday especially for the KPUB and KCOS terminals. These will have more instability and the chance to produce large hail and damaging winds after 21z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1127 AM MDT Sat Jul 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1127 AM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will again develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the late evening. Storms, generally east of a line from Monument to Kim, will have the potential to become severe, producing strong and damaging wind gusts up to 70 mph, along with hail up to the size of golf balls and heavy rain. The greatest severe storm threat is across Kiowa and Prowers counties, where an isolated tornado is also possible. Elsewhere, the main storm threats include frequent lightning, gusty outflow winds up to 45 mph, hail up to the size of pennies, and locally heavy rainfall. Storm motion will be fairly quick today, however with ample rainfall recorded over the past several days, flash flooding will still be a concern, especially over the newer burn scars and the areas that have received the most rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday afternoon and evening over the southeast plains. Large hail, damaging winds and a tornado or two will be possible. The greatest threat for severe storms at this time will be east and north of a line from Pueblo to Kim. Sunday night a large thunderstorm complex is forecast to move down form northeast Colorado and affect the far southeast plains. Some large hail and strong winds will be possible with this complex of storms. However, the main threat from this thunderstorm complex will be very heavy rain which will be capable of producing flooding over the far eastern plains. Monday through Friday, thunderstorms across the region will become more isolated as drier and warmer air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and southeast plains. 23/23
Special Weather Statement National Weather Service Pueblo CO 104 PM MDT SAT JUL 28 2018 COZ065-066-069-281930- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 104 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 130 PM MDT... At 104 PM MDT, Doppler radar was tracking a strong thunderstorm over Saguache, or 44 miles north of Alamosa, moving east southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saguache and Moffat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3800 10631 3814 10627 3812 10580 3788 10585 TIME...MOT...LOC 1904Z 283DEG 38KT 3806 10618 mw
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 28 2018
COZ084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
235 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 24 miles northeast of Colorado Springs, moving southeast
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Calhan and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 10418 3885 10438 3907 10467 3913 10462
3913 10433
TIME...MOT...LOC 2034Z 305DEG 11KT 3911 10453
mwSpecial Weather Statement
National Weather Service Pueblo CO
240 PM MDT SAT JUL 28 2018
COZ081-084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
240 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 10 miles north of Colorado Springs, moving
southeast at 30 mph.
Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Palmer Lake, Black
Forest, Gleneagle, Security, Peterson AFB, Falcon, Cimarron Hills,
Security-Widefield and Stratmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3901 10502 3912 10496 3913 10480 3893 10451
3873 10472
TIME...MOT...LOC 2039Z 304DEG 42KT 3899 10485
mwThe Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773340.